Advertisement

Cardiovascular Toxicology

, Volume 12, Issue 4, pp 359–362 | Cite as

Cardiac Rhythm Disturbances Associated with Amlodipine Acute Intoxication

  • Carlos Henrique Miranda
  • Leudo Xavier
  • Flávio Fiorante
  • Gustavo Prata Misiara
  • Ellen Gonçalves Guimarães
  • Ana Marta Galli
  • Antônio Pazin-Filho
  • Marcos de Carvalho Borges
Article

Abstract

Amlodipine is a dihydropyridine calcium channel antagonist extensively used for the treatment of arterial hypertension, with predominant effect on the peripheral vascular territory. In most cases of severe intoxication, important hypotension and reflex tachycardia are usually observed. We report a case of young man with severe amlodipine intoxication that developed important bradyarrhythmias, such as low atrial rhythm, prolonged PR interval, atrioventricular block, and left bundle branch block. These rhythm disturbances suggest that, during acute intoxication, dihydropyridine loses its selective action on the vascular territory and can depress automatism and conduction of cardiac electrical stimulus.

Keywords

Calcium channel blocker overdose Atrioventricular block Amlodipine 

References

  1. 1.
    Eisenberg, M. J., Brox, A., & Bestawros, A. N. (2004). Calcium channel blockers: An update. American Journal of Medicine, 116(1), 35–43.PubMedCrossRefGoogle Scholar
  2. 2.
    Hofer, C. A., Smith, J. K., & Tenholder, M. F. (1993). Verapamil intoxication: A literature review of overdoses and discussion of therapeutic options. American Journal of Medicine, 95(4), 431–438.PubMedCrossRefGoogle Scholar
  3. 3.
    Proano, L., Chiang, W. K., & Wang, R. Y. (1995). Calcium channel blocker overdose. American Journal of Emergency Medicine, 13(4), 444–450.PubMedCrossRefGoogle Scholar
  4. 4.
    Ramoska, E. A., Spiller, H. A., Winter, M., & Borys, D. (1993). A one-year evaluation of calcium channel blocker overdoses: Toxicity and treatment. Annals of Emergency Medicine, 22(2), 196–200.PubMedCrossRefGoogle Scholar
  5. 5.
    Katz, A. M. (1993). Cardiac ion channels. New England Journal of Medicine, 328(17), 1244–1251.PubMedCrossRefGoogle Scholar
  6. 6.
    Ghosh, S., & Sircar, M. (2008). Calcium channel blocker overdose: Experience with amlodipine. Indian Journal of Critical Care Medicine, 12(4), 190–193.PubMedCrossRefGoogle Scholar
  7. 7.
    McAllister, R. G., Jr., Hamann, S. R., & Blouin, R. A. (1985). Pharmacokinetics of calcium-entry blockers. American Journal of Cardiology, 55(3), 30B–40B.PubMedCrossRefGoogle Scholar
  8. 8.
    Harris, N. S. (2006). Case records of the Massachusetts General Hospital. Case 24–2006. A 40-year-old woman with hypotension after an overdose of amlodipine. New England Journal of Medicine, 355(6), 602–611.PubMedCrossRefGoogle Scholar
  9. 9.
    Henrikson, C. A., & Chandra-Strobos, N. (2003). Calcium channel blocker overdose mimicking an acute myocardial infarction. Resuscitation, 59(3), 361–364.PubMedCrossRefGoogle Scholar
  10. 10.
    Kass, R. S., & Tsien, R. W. (1975). Multiple effects of calcium antagonists on plateau currents in cardiac Purkinje fibers. Journal of General Physiology, 66(2), 169–192.PubMedCrossRefGoogle Scholar
  11. 11.
    Humbert, V. H., Jr., Munn, N. J., & Hawkins, R. F. (1991). Noncardiogenic pulmonary edema complicating massive diltiazem overdose. Chest, 99(1), 258–259.PubMedCrossRefGoogle Scholar
  12. 12.
    Foley, J. J. (1994). Treatment of calcium-channel blocker overdose. Journal of Emergency Nursing, 20(4), 314–315.PubMedGoogle Scholar
  13. 13.
    Cumpston, K. L., Aks, S. E., Sigg, T., & Pallasch, E. (2010). Whole bowel irrigation and the hemodynamically unstable calcium channel blocker overdose: primum non nocere. The Journal of Emergency Medicine, 38(2), 171–174.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Carlos Henrique Miranda
    • 1
  • Leudo Xavier
    • 1
  • Flávio Fiorante
    • 1
  • Gustavo Prata Misiara
    • 1
  • Ellen Gonçalves Guimarães
    • 1
  • Ana Marta Galli
    • 1
  • Antônio Pazin-Filho
    • 1
  • Marcos de Carvalho Borges
    • 1
  1. 1.Division of Emergency Medicine, Department of Internal MedicineSão Paulo University Medical School at Ribeirão PretoRibeirão PretoBrazil

Personalised recommendations